Florida, 2016

Damaging Wind in Florida, July 22, 2016

July 22, 2016 · NWS TBW · 1 event in 1 county or zone

Early afternoon thunderstorms developed along the Gulf Coast seabreeze. One thunderstorm produced a small downburst near Hudson causing damage to 7 homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Early afternoon thunderstorms developed along the Gulf Coast seabreeze. One thunderstorm produced a small downburst near Hudson causing damage to 7 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 12:47 PM EST, 43 minutes earlier.

Area forecast discussion, Jul 22, 12:47 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
147 PM EDT FRI JUL 22 2016

.AVIATION...Overall VFR conditions are expected at all terminals
today, then scattered thunderstorms could cause some brief
MVFR/local IFR conditions this afternoon and evening. Have put VCTS
for all terminals and a TEMPO TSRA group at LAL/FMY/RSw/PGD for
lowered CIGS/VSBY and gusty winds in thunderstorms from 20Z
through 22Z. Winds will remain out of an easterly direction, with
an afternoon sea breeze setting up at all terminals except LAL causing
an onshore wind flow from 18Z through 00Z.

&&

.Prev Discussion... /issued 956 AM EDT FRI JUL 22 2016/

UPDATE...Rainshowers and a stray storm continue to sit over the
warm gulf coast waters west of Tampa Bay, while things remain quiet
over the Florida peninsula. HRRR model guidance shows continued
storms over the gulf waters through the day, while the east coast
sea breeze fires up around 16Z and will then move westward. These
storms will make it to the west coast after 18Z with the highest
coverage occurring closer to 22Z. The 12z sounding is a little more
moist that 24 hours ago, coming in at just under 2 inches PWAT. So,
conditions will be very similiar, if not slightly more active, than
previous days. Current forecast looks good for now with 30-60 pops
starting at 18z. No updates needed at this time.

AVIATION...Overall VFR conditions are expected at all terminals
today, then scattered thunderstorms could cause some brief
MVFR/local IFR conditions this afternoon and evening. Have put VCTS
for all terminals from 17Z until 00Z. Winds will remain out of an
east southeast direction between 5-8 knots, with an afternoon sea
breeze setting up at the coastal terminals causing an onshore wind
flow.

MARINE...High pressure north of the area will keep a predominant
east southeast wind flow over the gulf waters. The only exception
will be closer to the coast where the sea breeze will set up causing
an onshore wind flow. No significant marine hazards expected outside
of thunderstorm activity, which will produce gusty winds and higher
seas.

&&

.Preliminary Point Temps/PoPs...
TPA  77  92  78  92 /  30  20  20  30
FMY  75  91  76  91 /  30  50  30  40
GIF  74  94  74  93 /  20  30  20  20
SRQ  76  92  76  91 /  30  20  20  30
BKV  72  94  73  93 /  40  20  20  30
SPG  77  92  79  92 /  30  20  20  30

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...74/Wynn
Hazardous weather outlook, Jul 22, 3:02 AM EST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
402 AM EDT FRI JUL 22 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-230815-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
402 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP...MOVING WEST
THROUGH THE AFTERNOON. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY DURING
THE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

The radar

The Tampa radar (KTBW), 77 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
July 22, 1:30 PM EST
Where
Pasco County, 2.16 mi NNE of Fivay
Measured
45 kt (52 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
28.360, -82.660

Pasco County Emergency Management reported damage in a localized spot in a neighborhood in the Hudson area. An aluminum carport was torn off a home and thrown into the face of another home. Additional debris caused minor damage to other nearby homes, with 7 total buildings sustaining damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638711.